Alert archive / California / Frost Advisories in 2023

Frost Advisory 13, NWS San Francisco Bay Area, CA

March 15, 20236 counties in California

NWS San Francisco Bay Area, CA issued this frost advisory at Mar 15, 2023, 1:12 PM PDT for 6 counties in California. It took effect at Mar 16, 2023, 12:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2023, 1:12 PM PDT (20:12 UTC)
In effect from
Mar 16, 2023, 12:00 AM PDT
Expired
Mar 16, 2023, 9:00 AM PDT
In force
9 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Marin County, CA, Napa County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 81 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 8.2 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2023-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2023-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

095 
WWUS76 KMTR 152012
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
112 PM PDT Wed Mar 15 2023

CAZ506-512-529-160415-
/O.NEW.KMTR.FR.Y.0013.230316T0700Z-230316T1600Z/
North Bay Interior Valleys-Santa Cruz Mountains-
Northern Monterey Bay-
112 PM PDT Wed Mar 15 2023

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PDT
THURSDAY...

* WHAT...Temperatures between 34 to 38 may result in frost
  formation and otherwise cold conditions.

* WHERE...North Bay Interior Valleys, Santa Cruz Mountains and 
  Northern Monterey Bay.

* WHEN...From midnight tonight to 8 AM PDT Thursday.

* IMPACTS...Cold conditions will impact displaced and unsheltered
  populations, and people experiencing power outages. It can also
  damage crops or other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
4 follow-up statements
069 
WWUS76 KMTR 160401
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
901 PM PDT Wed Mar 15 2023

CAZ506-512-529-161215-
/O.CON.KMTR.FR.Y.0013.230316T0700Z-230316T1600Z/
North Bay Interior Valleys-Santa Cruz Mountains-
Northern Monterey Bay-
901 PM PDT Wed Mar 15 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THURSDAY...

* WHAT...Temperatures between 34 to 38 may result in frost 
  formation and otherwise cold conditions.

* WHERE...North Bay Interior Valleys, Santa Cruz Mountains and 
  Northern Monterey Bay.

* WHEN...From midnight tonight to 8 AM PDT Thursday.

* IMPACTS...Cold conditions will impact displaced and 
  unsheltered populations, and people experiencing power 
  outages. It can also damage crops or other sensitive 
  vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
304 
WWUS76 KMTR 160928
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
228 AM PDT Thu Mar 16 2023

CAZ506-512-529-161600-
/O.CON.KMTR.FR.Y.0013.000000T0000Z-230316T1600Z/
North Bay Interior Valleys-Santa Cruz Mountains-
Northern Monterey Bay-
228 AM PDT Thu Mar 16 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 38 will result in frost 
  formation.

* WHERE...North Bay Interior Valleys, Santa Cruz Mountains and 
  Northern Monterey Bay.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Cold conditions will impact displaced and 
  unsheltered populations, and people experiencing power 
  outages. It can also damage crops or other sensitive 
  vegetation.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
758 
WWUS76 KMTR 160932
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
232 AM PDT Thu Mar 16 2023

CAZ506-512-529-161600-
/O.CON.KMTR.FR.Y.0013.000000T0000Z-230316T1600Z/
North Bay Interior Valleys-Santa Cruz Mountains-
Northern Monterey Bay-
232 AM PDT Thu Mar 16 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...North Bay Interior Valleys, Santa Cruz Mountains and 
  Northern Monterey Bay.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Cold conditions will impact displaced and 
  unsheltered populations, and people experiencing power 
  outages. It can also damage crops or other sensitive 
  vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect yourself and tender plants from the 
cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
272 
WWUS76 KMTR 161538
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
838 AM PDT Thu Mar 16 2023

CAZ506-512-529-161645-
/O.EXP.KMTR.FR.Y.0013.000000T0000Z-230316T1600Z/
North Bay Interior Valleys-Santa Cruz Mountains-
Northern Monterey Bay-
838 AM PDT Thu Mar 16 2023

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

Temperatures are now in the upper 30s to lower 40s in the advisory
area. Therefore, will let the Frost Advisory expire at 9 AM.

$$

For more information from the National Weather Service visit
https://weather.gov/mtr

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this frost advisory went out at Mar 15, 11:11 AM PDT, 2 hours 1 minute earlier.

Area forecast discussion, Mar 15, 11:11 AM PDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1111 AM PDT Wed Mar 15 2023

.SYNOPSIS...Lingering flooding concerns will persist over the
coming days, even thought precipitation has ended. Fair weather
will continue through late week with light precipitation expected
over the weekend. There is increasing confidence for more
widespread rainfall during the first half of next week.

&&

.DISCUSSION...as of 03:17 AM PDT Wednesday...Cold air advection
continues to spread over the region in wake of yesterdays frontal
passage. As such, temperatures at this hour are running at least 5
to 15 degrees cooler compared to 24 hours ago. Sky conditions are
also clearing from north to south along with diminishing winds
early this morning.

Dry conditions will prevail through at least Thursday night as a
weak short-wave ridge builds over the region. This will result in
afternoon temperatures generally in upper 50s at the coast to mid
60s inland. Light winds and drier conditions will result in cooler
mornings as well with the interior dropping into the 30s the next
few mornings, yet widespread sub-freezing temperatures are not
anticipated.

By late week, a few weak short-wave disturbances will approach the
region resulting in an increased potential for light precipitation.
At this time, there is a 20-40% probability of rain from Friday into
Saturday with the potential increasing up to 50% on Sunday. This
said, confidence is moderate to high (50-70%) that precipitation
amounts will remain light. While rainfall over the upcoming weekend
is unlikely to result in renewed flooding concerns, any amounts will
slow receding waters on already flooded waterways.

Confidence is increasing with respect to more widespread rain to
impact the region during the first half of next week as another
deeper moisture plume advects into California. This said, details
remain difficult to nail down at this point as there remain some
differences with respect to the what, where and when. The ECMWF,
both deterministic and ensembles, are shifting the focus a bit further
south compared to the GFS. Thus, will continue to monitor in the
coming days. Regardless, the Climate Prediction Center's 6-10
(March 20-24) Day Precipitation Outlook paints a 80-90% probability
of above normal precipitation across the entire San Francisco Bay
Area and Central Coast. Stay tuned as winter is not over with
yet...

&&

.AVIATION...as of 11:11 AM Wednesday...For the 18Z TAFs. Mixed
MVFR/VFR conditions across the region, as low stratus is observed
on satellite imagery filling into East Bay and South Bay, and
lingering around Monterey Bay. These clouds are expected to mix
out by early afternoon under breezy NW winds and building high
pressure. Winds are currently light and variable. Lighter winds in
the evening hours and overnight. Models bring back MVFR level
cigs to Monterey Bay area terminals and parts of the SF Bay area
tonight, with moderate confidence.

Vicinity of SFO...VFR. Light NE winds backing to the NW this
afternoon around 20z-21z, reaching 15-20 kt. Winds decrease again
in the evening hours. Low clouds may develop over the bay towards
early Thursday morning, but low confidence in sub-VFR conditions.

SFO Bridge Approach...Low clouds observed on satellite and area
webcams in the vicinity of the approach but these are expected to
dissipate by early afternoon.

Monterey Bay Terminals...Current MVFR conditions expected to
improve to VFR by early afternoon as clouds gradually erode. Light
NW winds becoming breezy in the afternoon hours. Moderate
confidence in seeing MVFR cigs in the late night hours or by
early morning Thursday.

&&

.MARINE...as of 8:57 AM PDT Wednesday...Strong northerly winds
continue through the day across the coastal waters along with
rough, hazardous seas for small craft. Anticipate steep wind waves
and a mixed swell with northwest and southwest components. Winds
will gradually diminish and seas will subside through late week
with drier weather conditions.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...SCA...Mry Bay from 3 PM
             SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pigeon Pt to Pt Pinos 0-10 nm
             SCA...Pt Reyes to Pigeon Pt 0-10 nm until 3 PM
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm

&&

PUBLIC FORECAST: RGass
AVIATION: Lorber
MARINE: Lorber

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 5:35 PM PDTAreal Flood WarningMTRSonoma40 hr
Mar 14, 8:40 PM PDTSmall Craft AdvisoryMTR30 hr

Nearby

Frost Advisories in California, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.